Volume 1, issue 1 (1997)

Download this article
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Canonical decompositions of 3–manifolds

Walter D Neumann and Gadde A Swarup

Geometry & Topology 1 (1997) 21–40

arXiv: math.GT/9712227

Abstract

We describe a new approach to the canonical decompositions of 3–manifolds along tori and annuli due to Jaco–Shalen and Johannson (with ideas from Waldhausen) – the so-called JSJ–decomposition theorem. This approach gives an accessible proof of the decomposition theorem; in particular it does not use the annulus–torus theorems, and the theory of Seifert fibrations does not need to be developed in advance.

Keywords
3–manifold, torus decomposition, JSJ–decomposition, Seifert manifold, simple manifold
Mathematical Subject Classification
Primary: 57N10, 57M99
Secondary: 57M35
References
Forward citations
Publication
Received: 25 February 1997
Accepted: 27 July 1997
Published: 30 July 1997
Proposed: David Gabai
Seconded: Robion Kirby, Ronald Stern
Authors
Walter D Neumann
Department of Mathematics
The University of Melbourne
Parkville
Victoria 3052
Australia
Gadde A Swarup
Department of Mathematics
The University of Melbourne
Parkville
Victoria 3052
Australia